Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Computing the degree of the modular parametrization of a modular elliptic curve
HTML articles powered by AMS MathViewer

by J. E. Cremona PDF
Math. Comp. 64 (1995), 1235-1250 Request permission

Abstract:

The Weil-Taniyama conjecture states that every elliptic curve $E/\mathbb {Q}$ of conductor N can be parametrized by modular functions for the congruence subgroup ${\Gamma _0}(N)$ of the modular group $\Gamma = PSL(2,\mathbb {Z})$. Equivalently, there is a nonconstant map $\varphi$ from the modular curve ${X_0}(N)$ to E. We present here a method of computing the degree of such a map $\varphi$ for arbitrary N. Our method, which works for all subgroups of finite index in $\Gamma$ and not just ${\Gamma _0}(N)$, is derived from a method of Zagier published in 1985; by using those ideas, together with techniques which have recently been used by the author to compute large tables of modular elliptic curves, we are able to derive an explicit and general formula which is simpler to implement than Zagier’s. We discuss the results obtained, including a table of degrees for all the modular elliptic curves of conductors up to 200.
References
Similar Articles
Additional Information
  • © Copyright 1995 American Mathematical Society
  • Journal: Math. Comp. 64 (1995), 1235-1250
  • MSC: Primary 11G05; Secondary 11F30, 11F66, 11G40
  • DOI: https://doi.org/10.1090/S0025-5718-1995-1297466-0
  • MathSciNet review: 1297466